Nebraska, 2012

Hail and Damaging Winds in Nebraska, June 22, 2012

June 22, 2012 · NWS GLD · 4 events in 1 county or zone

Intense thunderstorms moved east from Yuma County Colorado into extreme southwest Nebraska during the evening. Several reports of wind, and hail ranging from the size of golf balls to baseballs were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Intense thunderstorms moved east from Yuma County Colorado into extreme southwest Nebraska during the evening. Several reports of wind, and hail ranging from the size of golf balls to baseballs were reported. At least one vehicle was damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 8:02 PM MST, 28 minutes earlier.

Area forecast discussion, Jun 22, 8:02 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT FRI JUN 22 2012

.UPDATE...
ISSUED AT 855 PM MDT FRI JUN 22 2012

SUPERCELL STORM CONTINUES TO MOVE ACROSS NORTHERN YUMA COUNTY AND
WITH INSTABILITY INCREASING TO THE EAST AND STRONG SOUTHEASTERLY
FLOW ADVECTING INTO THE AREA WITH NO CONVECTION TO THE SOUTH TO
DISRUPT THIS ADVECTION PATTERN...THINK STORMS WILL GRADUALLY SHIFT
TO THE EAST SOUTH EAST OVER THE NEXT THREE HOURS. GIVEN THE
MAGNITUDE OF MUCAPES...CANNOT RULE OUT MORE SEVERE STORMS AND HAVE
EXPANDED SEVERE THUNDERSTORM WATCH TO THE EAST.

UPDATE ISSUED AT 654 PM MDT FRI JUN 22 2012

WINDS REMAINING QUITE STRONG AT GLD WITH GUSTS FREQUENTLY ABOVE 40
KTS. ALTHOUGH SFC HEATING HAS ENDED...THINK CURRENT WINDS WILL
KEEP BOUNDARY LAYER WELL MIXED FOR AT LEAST ANOTHER FEW
HOURS...AND WITH LOW LEVEL FLOW INCREASING THINK WINDS WILL REMAIN
STRONG FOR ANOTHER FEW HOURS AND HAVE EXTENDED THE ADVISORY TO END
AT 4Z.

FOR PRECIP CHANCES...STRONG CAP NOTED AT KLBF AND TO A LESSER
EXTENT DDC (280 J/KG AND 79 J/KG RESPECTIVELY SFC BASED
CINH...CONFIDENCE IN STORMS MAKING A STRONG EASTERLY PUSH IN CWA
HAS LOWERED. WITH NO DEVELOPMENT ALONG CONFLUENT AREA IN SW CWA
HAVE REMOVED PRECIP CHANCES FOR MUCH OF THE AREA SOUTH OF THE
INTERSTATE...BUT GIVEN POSITION OF INSTABILITY AXIS AND SOME OF
THE NEWER HRRR DATA THINK LEAVING LOW POPS IN THE NORTH LOOKS REASONABLE.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 100 PM MDT FRI JUN 22 2012

TONIGHT/SATURDAY...WV IMAGERY AND LATEST RUC H5 ANALYSIS SHOW LARGE
RIDGE ACROSS THE SW CONUS WITH ITS MEAN AXIS EXTENDING NORTH INTO
SOUTHERN BRITISH COLUMBIA. A STRONG UPPER LOW IS CURRENTLY OFF THE
WEST COAST. A SHORTWAVE TROUGH BETWEEN THESE TWO LARGE SCALE FEATURES
IS CURRENTLY MOVING TO THE EAST INTO CENTRAL WYOMING.

THIS SHORTWAVE WILL BE THE MAIN FOCUS FOR THUNDERSTORM POTENTIAL
OVERNIGHT TONIGHT. THE BEST LARGE SCALE ASCENT SHOULD REMAIN NORTH
OF OUR CWA...HOWEVER A VERY MOIST/UNSTABLE AIR MASS IS ALREADY IN
PLACE WITH TD VALUES IN THE UPPER 50S/LOW 60S OVER A LARGE PART OF
OUR CWA. A STRONG CAP...HIGHLIGHTED BY CINH VALUES OVER 100 SHOULD
INHIBIT CONVECTION FOR MOST LOCATIONS...HOWEVER THE CAP IS EXPECTED
TO WEAKEN SOME OVER THE NW PART OF THE CWA IN PROXIMITY TO SURFACE
TROUGH AXIS/DRY LINE. THERE SHOULD BE ENOUGH LIFT/INSTABILITY TO
SUPPORT THUNDERSTORMS...HOWEVER COVERAGE SHOULD REMAIN ISOLATED.
ANY STORMS SHOULD MOVE EAST ALONG THE KS/NE STATE LINE THROUGH
TONIGHT...WITH CHANCES DECREASING RAPIDLY AFTER 06Z WHEN LARGE
SCALE SUBSIDENCE BUILDS BACK IN THE WAKE CONSIDERING THE AMOUNT OF
INSTABILITY AND DEEP SHEAR THESE STORMS COULD EASILY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

OTHER IMMEDIATE WEATHER CONCERN FOR TONIGHT IS GUSTY WINDS...WITH
ANY ADVISORY LEVEL WINDS EXPECTED TO END EARLY THIS EVENING. AT
THE SAME TIME WITH STRONG GRADIENT IN PLACE ON EASTERN EXTENT OF
SURFACE TROUGH...GUSTY WINDS WILL LINGER THROUGH THE OVERNIGHT
PERIOD. GRADIENT DOES NOT RELAX UNTIL SATURDAY MORNING WHEN LEE
TROUGH SHIFTS EAST OVER TO BE OVER OUR CWA.

H5 RIDGE WILL DEEPEN ACROSS THE PLAINS ON SATURDAY...WITH A VERY
HOT AIR MASS ADVECTING OVER OUR CWA. WIDESPREAD RECORD HIGH
TEMPERATURES AROUND 105 ARE EXPECTED...WITH VALUES APPROACH 110
AT A FEW LOCATIONS. WITH A VERY HOT DRY AIR MASS IN PLACE RED FLAG
CONDITIONS COULD BE A CONCERN...HOWEVER WITH THE LEE TROUGH AXIS
IN PLACE OVER OUR CWA WINDS SHOULD REMAIN BELOW CRITERIA.

SATURDAY NIGHT...EXTREMELY WARM MINS EXPECTED CONSIDERING THE WARM
AIR ADVECTION EXPECTED TO CONTINUE AND THE RIDGE BUILDING INTO
AREA. THIS COULD BEING THE FIRST NIGHT OF SEVERAL WARM NIGHTS IN A
ROW.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 240 PM MDT FRI JUN 22 2012

FORECAST PROBLEMS FOR THIS PERIOD WILL BE HIGH TEMPERATURES SUNDAY
AND MONDAY FOLLOWED BY PRECIPITATION CHANCES THROUGH THE WEEK.
SATELLITE SHOWING THE PATTERN BECOME MORE AMPLIFIED...ESPECIALLY
FROM THE PACIFIC INTO CENTRAL NORTH AMERICA.

MODELS DID FINE ON THE UPPER LEVEL JET. THE UKMET...CANADIAN AND GFS
WERE DOING THE BEST AT MID LEVELS. THE ECMWF AND CANADIAN WERE
DOING BEST WITH THE SURFACE WIND/PRESSURE FIELD. THE UKMET AND
CANADIAN WERE DOING A LITTLE BETTER THAN THE GFS ON THE LOW LEVEL
THERMAL FIELD.

SUNDAY/SUNDAY NIGHT...SOME LOW LEVEL UPSLOPE ON THE WINDS WITH NO
QUESTION THAT WE WILL HAVE A LOT OF HEAT AND MOISTURE IN THE LOW
LEVELS. MAIN AREA OF SURFACE CONVERGENCE IS WELL TO THE WEST. OTHER
PROBLEMS IS WITH HIGH CENTER NEARLY ON TOP OF US AND EXTREMELY DRY
AND HOT MID LEVELS SHOULD CAP ANY CONVECTION. ALSO STORM MOTION WOULD
NOT BRING ANY PRECIPITATION INTO THE AREA.

BELIEVE THE NAM IS TOO AGGRESSIVE WITH COLD FRONT TO PUSH THROUGH
CONSIDERING THE CURRENT PATTERN/SETUP. OTHER MODELS NOT AS ROBUST.
ALSO CONVECTIVE FEEDBACK MAY BE CAUSING COOLER TEMPERATURES IN SOME
OF THE MODELS. CONTINUED THE VERY WARM TEMPERATURES AND IS
POSSIBLE THAT MAXES COULD BE WARMER THAN SATURDAYS. RECORDS ARE IN
JEOPARDY INCLUDING THE ALL TIME JUNE MAX FOR KGLD. WARM AIR
ADVECTION AND WINDS WILL KEEP EXTREMELY WARM MINS IN PLACE.

MONDAY...OVERALL PATTERN IS NEARLY THE SAME AS IT WAS FOR SUNDAY.
MAIN AREA OF SURFACE CONVERGENCE IS TO THE WEST OF THE AREA WITH
EXTREMELY DRY AND HOT MID LEVELS. MID/UPPER HIGH IS A LITTLE FURTHER
TO THE SOUTH AND WEST WITH STORM MOTIONS MORE TOWARD THE NORTHEAST.
HOWEVER WITH MAIN LIFT STILL TO THE WEST PLUS EML AND MID LEVEL
TEMPERATURES VERY TOASTY...AIR MASS SHOULD REMAIN CAPPED.

CURRENTLY HAVE MAXES SLIGHTLY COOLER THAN SUNDAYS. HOWEVER...BELIEVE
MODELS MAY BE COOLING TEMPERATURES TOO MUCH WITH CONVECTIVE ISSUES
CAUSING THIS.

MONDAY NIGHT THROUGH FRIDAY...PATTERN BEGINS TO SLOWLY CHANGE.
DETERMINISTIC MODELS/ENSEMBLES IN DECENT AGREEMENT WITH THE GENERAL
SCENARIO WITH THE ECMWF AND ECMWF MEAN HAVING THE BEST DEPICTION OF
THIS. MID/UPPER RIDGE STARTS TO SLOWLY MOVE SOUTH AND EAST. FROM
MONDAY NIGHT THROUGH MOST OF WEDNESDAY...RIDGE STILL CLOSE ENOUGH AND
EML/WARM MID LEVEL TEMPERATURES WILL KEEP THUNDERSTORMS AT BAY.

HOWEVER...AFTER THAT...RIDGE MOVES FAR ENOUGH AWAY THAT AREA WILL BE
OPEN TO SHORTWAVE TROUGHS AND THEIR ASSOCIATED BOUNDARIES THAT WILL
BE MOVING THROUGH. MODELS INDICATING THAT ACTUALLY COULD BE
NORTHWEST FLOW ALOFT AND FRONT HANGING AROUND BY THE END OF THE
PERIOD. SO THE CRH_INIT GRIDS OF SLIGHT CHANCE TO CHANCE OF
THUNDERSTORMS LOOK REASONABLE AND KEPT. REMAINING GRIDS ALSO LOOK
REASONABLE GIVEN THE PATTERN AND SHOULD STAY NEAR OR ABOVE 100
THROUGH MOST OF THE PERIOD.

IF FORECAST FOR KGLD ENDS UP RIGHT...WE WILL SEE SIX STRAIGHT DAYS OF
100 PLUS. SOMETHING THAT ONCOMING SHIFTS MAY NEED TO ISSUE A
HIGHLIGHT FOR THE HEAT. AT THIS TIME...WILL EMPHASIZE THIS IN THE
HAZARDOUS WEATHER OUTLOOK.

THANKS TO ALL WHO COLLABORATED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 516 PM MDT FRI JUN 22 2012

WINDS WILL REMAIN GUSTY OVERNIGHT GIVEN THE PROXIMITY OF THE SURFACE
TROUGH TO THE TERMINALS...AND THERE WILL BE A SLIGHT POSSIBILITY FOR
THUNDERSTORMS THIS EVENING AS A SHORTWAVE TROUGH MOVES THROUGH.
LOOKS LIKE BEST CHANCE FOR STORMS WILL BE NORTH OF KGLD AND WEST OF
KMCK...SO HAVE NOT INCLUDED TS IN THE TAFS. AS THE SURFACE TROUGH
SHIFTS EASTWARD THROUGH THE NIGHT...THE PRESSURE GRADIENT WILL RELAX
OVER THE TERMINALS...CAUSING GUSTS TO SUBSIDE BY MID MORNING AND
WINDS TO VEER TO WESTERLY THROUGH THE MORNING.

&&

.CLIMATE...
ISSUED AT 240 PM MDT FRI JUN 22 2012

RECORD OR NEAR RECORD HIGH TEMPERATURES ARE EXPECTED SATURDAY AND
SUNDAY. HERE IS A LIST OF RECORDS FOR THE DATES:

SATURDAY...
GOODLAND.....106 IN 1954...ALL TIME HIGH FOR JUNE IS 109(1936)
HILL CITY....107 IN 1952
MCCOOK.......106 IN 1954
BURLINGTON...106 IN 1954
YUMA.........107
TRIBUNE......105
COLBY........105

SUNDAY...
GOODLAND.....107 IN 1971
HILL CITY....108 IN 1971
MCCOOK.......107 IN 1943
BURLINGTON...107 IN 1954
YUMA.........103
TRIBUNE......107
COLBY........107

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
     KSZ001-002-013-014-027-028-041-042.

CO...WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR COZ090>092.

NE...WIND ADVISORY UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
     NEZ079-080.

&&

UPDATE...JRM
SHORT TERM...DR/BULLER
LONG TERM....BULLER
AVIATION...CJS
CLIMATE...BULLER
Hazardous weather outlook, Jun 22, 1:56 PM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT FRI JUN 22 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
256 PM MDT FRI JUN 22 2012 /356 PM CDT FRI JUN 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST COLORADO
LATE THIS AFTERNOON AND MOVE EAST ALONG THE NEBRASKA AND KANSAS
BORDER REGION OVERNIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS.

WINDY CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE AREA THROUGH
TONIGHT. THE STRONGEST WINDS WILL BE WEST OF HIGHWAY 25 THIS
AFTERNOON AND EARLY EVENING WITH SOUTH WINDS BETWEEN 30 AND
35 MPH
GUSTING TO AROUND 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HOT CONDITIONS WILL PERSIST THROUGH THE PERIOD. HIGH TEMPERATURES
OF 100 TO 110 ARE EXPECTED WITH THE HOTTEST TEMPERATURES ON SATURDAY
AND SUNDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

DR/BULLER

In the hours before

Special weather statement, Jun 22, 6:18 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT FRI JUN 22 2012

COZ090-230145-
YUMA COUNTY-
718 PM MDT FRI JUN 22 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF CLARKVILLE...MOVING EAST AT 25
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4044 10233 4040 10230 4029 10279 4031 10280
      4035 10280 4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 0119Z 250DEG 22KT 4040 10271

FOLTZ
Local storm report, Jun 22, 6:46 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             CLARKVILLE              40.38N 102.62W
06/22/2012  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

JMARTIN
Local storm report, Jun 22, 7:16 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FUNNEL CLOUD     3 SE CLARKVILLE         40.35N 102.58W
06/22/2012                   YUMA               CO   TRAINED SPOTTER

&&

CJS
Local storm report, Jun 22, 7:18 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             12 NW WAUNETA           40.42N 102.40W
06/22/2012  E1.75 INCH       YUMA               CO   LAW ENFORCEMENT

&&

JMARTIN

The radar

The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
June 22, 8:30 PM MST
Where
Dundy County, 17.75 mi NNW of Parks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.292, -101.834

Thunderstorm Wind, Dundy

When
June 22, 8:30 PM MST
Where
Dundy County, 17.75 mi NNW of Parks
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.292, -101.834

Spotter estimated peak winds of 60 mph along with nickel sized hail.

Thunderstorm Wind, Dundy

When
June 22, 9:00 PM MST
Where
Dundy County, 12.77 mi N of Parks
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.234, -101.701

Spotter estimated peak winds of 60 mph along with two-inch diameter tree branches broken.

Hail, Dundy

When
June 22, 9:00 PM MST
Where
Dundy County, 12.77 mi N of Parks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.234, -101.701

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391176, 391177, 391178, 391179.